Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Charleston, WV

May 18, 2001Boyd County, Greenup County, Kentucky

NWS Charleston, WV issued this flash flood warning at May 18, 2001, 9:02 PM EDT for Boyd County, Greenup County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2001, 9:02 PM EDT (01:02 UTC)
Expired
May 19, 2001, 1:00 AM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Boyd County, KY, Greenup County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 190107
FFWRLX
KYC019-089-190500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
902 PM EDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOYD COUNTY IN KENTUCKY...
  GREENUP COUNTY IN KENTUCKY...

* UNTIL 100 AM EDT...

* THE FIRST ROUND OF RAIN DIMINISHED TO SCATTERED RAIN SHOWERS
  BETWEEN 7 AND 8 PM AND RUNOFF HAS CAUSED AREA STREAMS AND CREEKS
  TO REACH BANKFULL OR PRODUCE MINOR FLOODING.

* AT 9 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
  DEVELOPING AREA OF SHOWERS AND THUNDERSTORMS APPROACHING THE AREA
  FROM THE WEST...AND THE POTENTIAL FOR HEAVY RAINFALL IS GREAT. 
  RAINFALL OF ONE HALF TO ONE INCH WILL LIKELY CAUSE FLASH FLOODING
  TO BEGIN.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE GREENUP...
  CATLETTSBURG...CANNONSBURG AND ASHLAND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3864 8287 3874 8291 3874 8311 3855 8313
          3845 8301 3838 8279 3828 8277 3829 8259
          3843 8259

.END/ZINN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:06 PM EDT, 5 hours 56 minutes earlier.

Area forecast discussion, May 18, 3:06 PM EDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
306 PM EDT FRI MAY 18 2001

SIMILAR FCST TO YDY WITH MAIN CONCERN BEING FLOODING POTENTIAL.
TSTM DVLPMENT XPCTD TO MV IN LATER THIS AFTN FM THE W.  ACTIVITY
PRESENTLY OVR OH SHUD SKIRT NWRN ZNS...LUCKILY THEY HV BEEN DRY
COMPARED TO SRN AREAS.  MAIN DILEMMA IS WHAT TO DUE WITH PRESENT
FLASH FLOOD WATCH.  GVN CLDFRNT SAGGING S AND HI PWATS...11KFT WRM
CLD DEPTH AND H8-H5 OMEGA THRU 18Z SAT...+RA PSBL TIL THEN.  ENUF SO
TO MAKE ME XTNDD THE FFW TIL SAT MIDDAY.  WK BNDRY NOTED IN THE H7
AND H8 WND FIELD TIL THEN AND WITH ISENTROPIC LIFT FEEL A GOOD
SOAKING CUD BE IN STORE FOR AREAS WHICH DONT NEED IT.  AS
CONVECTIVE PARAMETERS GO...SBCAPES APPROACHING 2.0 KJ/KG...LI/S -4
AND K-INDEX ABV 30 INDICATE A LIKELIHOOD OF PLUGGED IN TSTMS FOR PD1.

SAT FRONTAL BNDRY SLOWLY MVS S...TEND TO BELIEVE A LESS AGGRESSIVE
SLTN WITH A WK UPR WND FIELD N...WHICH WONT PUSH THIS THING A GREAT
DEAL.  LUKS LIKE THE PRECIP WL TAPER OFF BY AFTN N TO S.  MUGGY AIR
WITH HI DWPTS STILL ARND IN ADDITION TO A DECENT AMNT OF CLDS DURING
THE DAY.

NEXT FCST CHALLENGE IS HOW FAST TO CLR THINGS OUT SUNDAY.  NCEP
SUITE HV RESOLVED A GUD DEAL OF MSTR IN THE LOWEST 10KFT.   WITHOUT
A STG WAA PUSH IN THIS LAYER TAKING THE PESSIMISTIC ROUTE OF MCLDY.
EVEN WITH A TRANSITORY H5 RDG.  AT LEAST DRY WX RETURNS.

.RLX...
WV...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
WVZ005>010...WVZ013>019...WVZ024>027...WVZ033>037.

VA...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES VAZ003>004.

KY...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/

In the hours before

Local storm report, May 18, 6:48 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0648 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0646 PM    POINT PLEASANT            WV   .50 INCH HAIL
05/18/01   MASON                          EVENT OCCURRED BETWEEN
                                          0631 PM  AND  0646 PM

0650 PM    GALLIPOLIS                OH   .50 INCH HAIL
05/18/01   GALLIA                         EVENT OCCURRED BETWEEN
                                          0635 PM  AND  0650 PM
Local storm report, May 18, 6:58 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
658 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    KENNA                     WV   2.5 INCH HAIL
05/18/01   JACKSON                        REPORTED BY HAM OPERATOR.
                                          21/2 INCH HAIL MIXED IN
                                          WITH SMALLER HAIL

0636 PM    RIPLEY                    WV   1 INCH HAIL
05/18/01   JACKSON                        REPORTED BY NWS EMPLOYEES
                                          WIFE, 5 MILES SOUTH OF
     !                                     RIPLEY IN FAIRPLAINS
Local storm report, May 18, 7:05 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0705 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0648 PM    RIPLEY                    WV   1.50 INCH HAIL
05/18/01   JACKSON                        EVENT OCCURRED BETWEEN
                                          0633 PM  AND  0648 PM
Local storm report, May 18, 7:25 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
725 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM                              WV   1 INCH HAIL
05/18/01   JACKSON                        REPORTED BY NWS SPOTTER, 6
                                          MILES E OF KENNA NEAR THE
                                          ROANE CT LINE
Local storm report, May 18, 8:37 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
837 PM EDT FRI MAY 18 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    JACKSON                   OH   WIND DAMAGE
05/18/01   JACKSON                        TREES DOWN WEST OF
                                          JACKSON.

0600 PM                              OH   WIND DAMAGE
05/18/01   MEIGS                          TREESDOWN ACROSS ROUTES
                                          124 AND 143 IN WESTERN
                                          MEIGS COUNTY. REPORTED BY
                                          COUNTY HIGHWAY DEPT.

0730 PM    NEWTON                    WV   .75 INCH HAIL
05/18/01   ROANE                          REPORTED BY PUBLIC

0820 PM                              OH   FLOODING
05/18/01   MEIGS                          STREAMS REPORTED OUT OF
                                          BANKS IN WESTERN MEIGS
                                          COUNTY. REPORTED BY MEIGS
                                          COUNTY HIGHWAY DEPT.
Local storm report, May 18, 9:02 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0902 PM EDT FRI MAY 18 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    COWEN                     WV   1.25 INCH HAIL
05/18/01   WEBSTER                        EVENT OCCURRED BETWEEN
                                          0845 PM  AND  0900 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:28 PM EDTFlash Flood WarningRLXLawrence4 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.